Pennsylvania, 2006

Heat in Pennsylvania, June 22, 2006

June 22, 2006 · NWS PHI · 1 event in 1 county or zone

A hot day in Philadelphia caused the first heat related death of 2006. A 67-year-old woman died on South 20th Street.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A hot day in Philadelphia caused the first heat related death of 2006. A 67-year-old woman died on South 20th Street. The high temperature at Philadelphia International Airport was 91 degrees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 22, 10:52 AM EST, 8 minutes earlier.

Area forecast discussion, Jun 22, 10:52 AM EST, 8 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1152 AM EDT THU JUN 22 2006

HAVE UPDATED TO SPRUCE UP GRIDS BASED ON CURRENT CONDITIONS.
DID NOT CHANGE MUCH IN THE WAY OF TEMPS/POPS/WX FOR THIS AFTERNOON.
CLEARING IS SPREADING DOWN FROM THE N AND NW, SO AFTERNOON TEMPS
SHOULD GET UP TO FORECAST LEVELS. DO NOT EXPECT ORGANIZED TSTMS
TO DEVELOP OR MOVE INTO OUR AREA THIS AFTERNOON, BUT COULD BE
SCATTERED TO ISOLATED ACTIVITY AND WITH THE ATMOSPHERE BECOMING
MORE UNSTABLE, SOME GUSTY WINDS AND HEAVY RAIN COULD OCCUR.
ALSO ADJUSTED POPS AND WX TO FIT MORE WITH SURROUNDING OFFICES
FOR LATER TONIGHT AND FRIDAY. WILL REEVALUATE THE HEAVY RAIN
THREAT IN THE COMING DAYS FOR THE AFTERNOON PACKAGE.

RPW

PREVIOUS DISC...
.SHORT TERM /TODAY THROUGH FRIDAY NIGHT/...
WHAT TO DO WITH THE MCS? THE GFS SEEMS THE FARTHEST FROM REALITY
WITH THE BULK OF THE PRECIP RIDING INTO NEW YORK STATE. BOTH THE RUC
AND THE NAM ARE TOO SLOW, BUT AT LEAST THEY DO SHOW A SOUTHEAST
DRIFT. WELL RUN WITH THE NAM THIS MORNING, BUT BASED OFF SAT PIX
TRENDS SPEED THINGS UP BY ABOUT THREE HOURS. WITH THE SYSTEM RUNNING
INTO STABLE AIR, WHATEVER MAKES IT OVER THE CWA WILL BE IN A
WEAKENED FORM. IR IMAGES ARE STARTING TO SHOW SOME WARMING CLOUD
TOPS. LIGHTNING IS ALSO STARTING TO WANE.

THE CLOUD SHIELD ASSOCIATED WITH THE MCS SHOULD EFFECT US MORE THIS
MORNING THAN THIS AFTERNOON. WELL SHOW SOME DECREASING CLOUD TRENDS
FOR THE NORTHERN HALF OF THE CWA BECAUSE OF THIS. THE MORNING MCS
WILL BE REPLACED BY A SURFACE TROF THIS AFTERNOON. IF WE HAD FULL
SUN TODAY, MID 90S WOULD BE A GOOD BET ACROSS THE WARMEST LOCALES.
ALTHOUGH, MORE SUN IS EXPECTED THIS AFTERNOON, OUR BELIEF IS THAT
THERE WILL BE ENOUGH CLOUDINESS AROUND TO AFFECT TEMPERATURES. IT
WILL STILL BE HOT AND SOMEWHAT UNCOMFORTABLE. ALTHOUGH AMBIENT
TEMPERATURES ARENT EXPECTED TO GET INTO THE MID 90S, HEAT INDICES
WILL AS DEWPOINTS INCH TOWARD 70 DEGREES.

WITH THE INCREASE IN MOISTURE THE LAST 24 HOURS COMBINED WITH THIS
AFTERNOONS HEAT, BUFKIT SOUNDINGS SHOW IMPRESSIVE CAPE/LI VALUES.
THEY LOOK MORE LEGITIMATE THAN IN THE RECENT PAST WITH FORECAST
HIGHS IN THE LOWER 90S. THE NAM, AS OF LATE, HAS BEEN PRODUCING TOO
MUCH CAPE DUE TO HIGH TEMPERATURES THAT WERE TOO HIGH. EVEN THE GFS
SOUNDINGS ARE IMPRESSIVE. WITH A POSSIBLE SURFACE TROF IN THE
VICINITY OR EVEN A BOUNDARY STEMMING FROM ONGOING CONVECTION, THE
SPC HAS PLACED MOST OF THE CWA IN SLIGHT RISK.

THE WELL ADVERTISED COLD FRONT NOW LOOKS LIKE IT WILL ARRIVE IN THE
POCONOS EARLY FRIDAY MORNING. CAPES AND LIS ARE ONCE AGAIN
INDICATING A RIPE ATMOSPHERE FRIDAY AFTERNOON. WHATS MORE OF A
CONCERN IS THE PWS THAT ARE BEING FORECAST IN THE AFTERNOON AND
INTO FRIDAY NIGHT. THE GFS TOPS OUT AROUND 2.25, WHILE THE NAM
CLIMBS UP TO 2.60. WITH ABUNDANT MOISTURE, LOADS OF INSTABILITY,
AND WITH A COLD FRONT INVOF, SEVERE THUNDERSTORMS AS WELL AS FLASH
FLOODING IS A CONCERN. THE SPC HAS ONCE AGAIN PUT THE REGION IN
SLIGHT RISK (PER SWODY2). AN SPS WILL BE ISSUED TO ADDRESS OUR
CONCERNS.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
OVERALL THE EXTENDED LOOKS TO BE A VERY WET PERIOD. THE COLD FRONT
LOOKS TO STALL OVER OUR REGION ON SATURDAY. THIS FRONT IS THE
PRIMARY CAUSE OF CONCERN IN THE EXTENDED AS IT LOOKS LIKE THE FRONT
WILL RETROGRADE BACK OVER THE REGION CONTINUING THE ALREADY WET
CONDITIONS. PERIODS OF HEAVY RAIN THROUGHOUT THE CWA COULD CAUSE
SOME LOCATIONS TO GET CLOSE TO OR OVER 4 INCHES OF RAIN (THIS IS IN
ADDITION TO WHAT FALLS TODAY AND FRIDAY). IT LOOKS AS THOUGH THE WET
CONDITIONS WILL CONTINUE INTO THE BEGINNING OF THE NEXT WORK WEEK.
TEMPERATURES ALSO LOOK TO BE CLOSE TO NORMAL FOR THIS TIME OF THE
YEAR. WELL CONTINUE WITH THE ESF.

&&

.AVIATION...
BY 3:00 AM, SOME MID LEVEL AND HIGH CLOUDS HAD BEGUN TO DRIFT
OVERHEAD.  THE CLOUDS WERE IN ADVANCE OF A CONVECTIVE COMPLEX
LOCATED IN NORTHERN OHIO AND WESTERN PENNSYLVANIA.  THE LEADING EDGE
OF THE PRECIP ASSOCIATED WITH THE COMPLEX WAS WEAKENING AS IT MOVED
INTO THE MORE STABLE AIR OVER CENTRAL AND EASTERN PENNSYLVANIA.
MEANWHILE, TSTMS WERE REGENERATING ON THE BACK SIDE OF THE COMPLEX
AS MOISTURE WAS ADVECTING UP INTO THE OHIO RIVER VALLEY.

WE WERE NOT TERRIBLY AGGRESSIVE WITH THE FORWARD PROGRESS OF THE
PRECIP INTO OUR FORECAST AREA THIS MORNING.  IT APPEARS AS THOUGH
THE WEAKENING TREND WILL CONTINUE ON THE LEADING EDGE OF THE COMPLEX.

THERE SHOULD BE A FAIR AMOUNT OF DEBRIS CLOUDS THROUGH THE MORNING
WITH PERHAPS AN INCREASE IN SUNSHINE FOR THIS AFTERNOON.  WITH THE
RESULTING DESTABILIZATION OF THE ATMOSPHERE, WEVE MENTIONED SOME
CUMULONIMBUS FOR RDG AND ABE DURING THE LATE AFTERNOON.  WEVE LEFT
THE MENTION OUT OF OUR REMAINING SIX TAF SITES FOR THE TIME BEING,
WITH LESS OF A CHANCE FOR PRECIP FOR TODAY ON AND NEAR THE COASTAL
PLAIN.

&&

.MARINE...
WITH THE FRONT EXPECTED TO STALL BEFORE REACHING THE COAST OUR
MARINE AREA SHOULD REMAIN IN A BROAD SOUTHERLY FLOW INTO THE
WEEKEND.  SEAS SHOULD BUILD GRADUALLY DURING THE NEXT FEW DAYS,
PERHAPS GETTING NEAR SMALL CRAFT ADVISORY CRITERIA (5 FEET) ON
SATURDAY.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.
&&

SHORT TERM...KRUZDLO
LONG TERM...MEOLA
AVIATION...IOVINO
MARINE...IOVINO
Hazardous weather outlook, Jun 22, 3:52 AM EST, 7 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
452 AM EDT THU JUN 22 2006

ANZ430-431-450>455-470-DEZ001>004-MDZ008-012-015-019-020-NJZ001-
007>010-012>027-PAZ054-055-060>062-067>071-230900-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
WATERS FROM SANDY HOOK NJ TO FENWICK ISLAND DE FROM 20 TO 40 NM-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-
SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-
ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-
NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
452 AM EDT THU JUN 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND
NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY AND TONIGHT
HEAT AND HUMIDITY WILL BE ON THE RISE TODAY. HEAT INDICES ARE
EXPECTED TO TOP OUT IN THE MID 90S IN THE WARMEST LOCALES. ALONG
WITH RISING TEMPERATURES, INSTABILITY WILL BE INCREASING THIS
AFTERNOON. ALL OF THE ABOVE WILL LEAD TO SCATTERED SHOWERS AND
THUNDERSTORMS. SOME OF THE THUNDERSTORMS COULD TURN STRONG OR EVEN
SEVERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A COLD FRONT WILL WORK INTO THE REGION TOMORROW. THIS WILL BE ONE
MORE INGREDIENT TO AN ALREADY VOLATILE SITUATION. MORE STRONG TO
SEVERE THUNDERSTORMS ARE POSSIBLE TOMORROW INTO TOMORROW NIGHT. FLASH
FLOODING IS ALSO A THREAT. THE FRONT IS EXPECTED TO STALL ACROSS
THE REGION AND REMAIN IN PLACE THROUGH THE WEEKEND. THIS WILL KEEP
THE SHOWERS AND THUNDERSTORMS GOING AS WELL.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ASSISTANCE MAY BE NEEDED AT TIMES THROUGH THE WEEKEND.

KRUZDLO

In the hours before

Special weather statement, Jun 22, 10:16 AM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1116 AM EDT THU JUN 22 2006

DEZ001-002-MDZ008-012-015-019-020-NJZ001-007>010-012>019-PAZ054-
055-060>062-067>071-230015-
NEW CASTLE-KENT DE-CECIL-KENT MD-QUEEN ANNES-TALBOT-CAROLINE-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
INCLUDING THE CITIES OF...WILMINGTON...DOVER...ELKTON...
CHESTERTOWN...CENTREVILLE...EASTON...DENTON...NEWTON...
WASHINGTON...MORRISTOWN...FLEMINGTON...SOMERVILLE...
NEW BRUNSWICK...FREEHOLD...SANDY HOOK...TRENTON...PENNSVILLE...
GLASSBORO...CAMDEN...CHERRY HILL...MOORESTOWN...MOUNT HOLLY...
JIM THORPE...STROUDSBURG...READING...ALLENTOWN...BETHLEHEM...
WEST CHESTER...NORRISTOWN...DOYLESTOWN...MEDIA
1116 AM EDT THU JUN 22 2006

...ISOLATED THUNDERSTORMS COULD BECOME SEVERE THIS AFTERNOON
OR EVENING...

A SOUTHWEST FLOW OF VERY WARM AND HUMID AIR WILL BE OVER THE
REGION THIS AFTERNOON AND EVENING. THE LEFTOVER CLOUDS FROM THE
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS THAT OCCURRED THIS
MORNING WILL DISSIPATE THROUGH EARLY AFTERNOON. THIS WILL ALLOW
ENOUGH SUNSHINE TO CAUSE TEMPERATURES TO RISE TO AROUND 90
ACROSS THE DELAWARE VALLEY AND DELMARVA THIS AFTERNOON WITH HIGHS
IN THE MID AND UPPER 80S ELSEWHERE.

THE HEAT AND HUMIDITY COMBINED WITH AN UNSTABLE AIRMASS IN PLACE
WILL ALLOW SCATTERED THUNDERSTORMS TO FORM LATE THIS AFTERNOON.
THE STORM PREDICTION CENTER HAS PLACED A GOOD PORTION OF THE REGION
INTO A SLIGHT RISK FOR SEVERE THUNDERSTORMS, MEANING THAT ANY
THUNDERSTORMS THAT DO FORM COULD CONTAIN DAMAGING WINDS.

MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED ON FRIDAY AS A COLD
FRONT MOVES TO PENNSYLVANIA. ONCE AGAIN, SOME OF TOMORROWS
THUNDERSTORMS COULD TURN STRONG OR EVEN SEVERE.

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS OR YOUR LOCAL MEDIA IN
CASE SEVERE WEATHER WARNINGS ARE ISSUED.

STAUBER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, Philadelphia

When
June 22, 11:00 AM EST to 8:00 PM EST
Where
Philadelphia forecast zone
Deaths
1 direct, 0 indirect
Reported by
EMERGENCY MANAGER
Coordinates
40.008, -75.134 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Philadelphia2006-06-2467FemalePermanent HomeDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2006Every state in 2006This day in weather historyWarnings in Pennsylvania, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5518475.